Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 490, NWS Jackson, MS

July 31, 2000Jefferson Davis County, Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2000, 1:23 PM CDT for Jefferson Davis County, Lawrence County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 31, 2000, 1:23 PM CDT (18:23 UTC)
Expired
Jul 31, 2000, 2:00 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson Davis County, MS, Lawrence County, MS

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:30 PM CDTThunderstorm WindArm, MSA few trees were blown down with only minor damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 311823
SVRJAN
MSC065-077-311900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
123 PM CDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 200 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTICELLO...OR ABOUT 22 MILES NORTHWEST
  OF COLUMBIA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PRENTISS AT 145 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

74

LAT...LON 3142 9000 3163 8976 3172 8976 3176 8981
          3176 8995 3154 9015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:05 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 7:05 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
705 AM CDT MON JUL 31 2000

UPDATED FORECAST TO REMOVE AFTERNOON TIMING FOR THUNDERSTORMS TODAY.
CURRENT RADAR DATA SHOWING ISOLATED TSTM DEVELOPMENT N AND CENTRAL.

.JAN...
AR...NONE
LA...NONE
MS...NONE

In the hours before

Special weather statement, Jul 31, 10:00 AM CDT, 3 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT MON JUL 31 2000

A STATIONARY FRONT...OVER EASTERN ARKANSAS...WILL COMBINE WITH
ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION THROUGH THIS EVENING. AREAS SOUTH OF INTERSTATE 20
SHOULD SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY.

NO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER...SOME OF
THE ISOLATED STRONG STORMS THAT DO DEVELOP MAY PRODUCE DAMAGING WIND
GUSTS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN
EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:27 PM CDTSevere Thunderstorm WarningJANForrest, Jones33 min
Jul 31, 2:09 PM CDTSevere Thunderstorm WarningJANForrest36 min
Jul 31, 3:30 PM CDTSevere Thunderstorm WarningJANHinds30 min
Jul 31, 3:57 PM CDTSevere Thunderstorm WarningJANClay, Lowndes33 min
Jul 31, 4:51 PM CDTSevere Thunderstorm WarningJANYazoo39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.